Alert archive / Kentucky / Flash Flood Warnings in 2006
Flash Flood Warning 34, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Sep 23, 2006, 8:13 PM EDT for Whitley County, Kentucky. It was in force for 107 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 23, 2006, 8:13 PM EDT (00:13 UTC)
- Expired
- Sep 23, 2006, 10:00 PM EDT
- In force
- 107 min
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
County Whitley County, KY
The radar
The Knoxville radar (KMRX), 93 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 8:15 PM EDT | FLASH FLOOD | Woodbine, KY | REPORTED BY DISPATCH. ARCHER STREET IN WOODBINE AND FROG LEVEL ROAD CLOSED BY 6 TO 8 INCHES OF WATER OVER THE ROADS. |
| Sep 23, 8:50 PM EDT | FLASH FLOOD | Woodbine, KY | REPORTED BY DISPATCH. HIGHWAY 1064 AND HIGHWAY 6 NEAR FIRE DEPARTMENT...HIGHWAY 26 NEAR THE BYPASS..FROG LEVEL...AND ARCHER ROAD REMAIN COVERED BY WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.2 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -326 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 296 m²/s²
- 0-3 km storm-relative helicity
- 318 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 240013
FFWJKL
KYC235-240200-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
813 PM EDT SAT SEP 23 2006
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WHITLEY COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 1000 PM EDT
* AT 740 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
.WHITLEY COUNTY DISPATCH REPORTED SIX TO EIGHT INCHES OF WATER OVER
THE ROAD IN SEVERAL LOCATIONS THROUGHOUT THE COUNTY...INCLUDING
THREE DIFFERENT AREAS ON HIGHWAY 26 IN THE WOODBINE AREA...AS WELL
AS HIGHWAY 1064 NEAR HIGHWAY 6.
MODERATE RAINFALL WILL CONTINUE BEHIND THE THUNDERSTORM...CAUSING
AREA CREEKS AND STREAMS TO CONTINUE TO RUN HIGH.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3660 8425 3660 8394 3669 8390 3696 8411
3694 8433 3677 8434
$$
WESTERGARD1 follow-up statement
000
WGUS73 KJKL 240200
FFSJKL
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
1000 PM EDT SAT SEP 23 2006
KYC235-240209-
WHITLEY KY-
1000 PM EDT SAT SEP 23 2006
...THE FLASH FLOOD WARNING EXPIRED AT 1000 PM EDT FOR WHITLEY
COUNTY...
WHILE THE FLASH FLOOD WARNING FOR MONTGOMERY AND BATH COUNTIES HAS
EXPIRED...AN AREAL FLOOD WARNING HAS BEEN ISSUED IN ITS PLACE FOR
ONGOING FLOODING OF SEVERAL AREA ROADS.
LAT...LON 3660 8425 3660 8394 3669 8390 3696 8411
3694 8433 3677 8434
$$
RAYWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 23, 8:13 PM EDT, 0 minutes earlier.
Area forecast discussion, Sep 23, 8:13 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 813 PM EDT SAT SEP 23 2006 .DISCUSSION... SEVERE EVENT IS WINDING DOWN NOW WITH JUST A COUPLE OF CELLS TO WORRY ABOUT BEFORE THEY DEPART TO OUR EAST. EVENT IS TRANSITIONING TO MORE OF A HEAVY RAINFALL THREAT. PROGS SHOW THE LOW LEVEL JET STRENGTHENING IN ADVANCE OF THE FRONT AND UPPER LEVEL TROUGH AXIS ADVANCING SOUTHEAST. CURRENT RAIN AREA IS ADVANCING EASTWARD BUT MORE REDEVELOPMENT IS ANTICIPATED WITH THE ACTUAL FRONT LATER TONIGHT AND EARLY TOMORROW MORNING. GROUND IS SATURATED SO ANY ADDITIONAL MODERATE TO HEAVY RAINFALL WHICH MOVES OVER THE AREA WILL LIKELY PRODUCE FLASH FLOODING...AS IS HAPPENING NOW. NO SUBSTANTIVE CHANGES NEEDED TO THE ONGOING FORECAST AND FLASH FLOOD WATCH IS IN GOOD SHAPE. WILL TWEAK THE FORECAST SUITE...MAINLY JUST REMOVING TIME-SENSITIVE WORDING IN SOME OF THE ZONE GROUPINGS AND TWEAKING GRIDS PER CURRENT TRENDS. UPDATES ARE ON THE WAY... && .PREV DISCUSSION... 428 PM EDT SAT SEP 23 2006 LINE OF VERY ACTIVE STORMS NOW ENTERING OUR NRN COUNTIES WITH THE LINE EXTENDING SOUTHWEST TO AROUND BNA. CLOUD TOPS HAVE BEEN WARMING AND SVR THREAT HAS DIMINISHED. BUT WITH THE HISTORY OF RA+...ESP ALONG AND NORTH OF I64...THESE STORMS WILL LIKELY PRODUCE ENUF RAIN TO CREATE ADDITIONAL FLOODING CONCERNS...HENCE THE FLASH FLOOD WATCH HAS BEEN EXTENDED THRU SUN 15Z. COLD FNT STILL TRAILING THE CURRENT ACTIVITY AND NOT EXPECTED TO PUSH THRU OUR CWFA BEFORE 12Z SUN. ALL MODELS ARE IN CLOSE AGREEMENT THAT THE FNT WILL SPAWN ANOTHER BAND OF HEAVY RAIN WITH 1-2 IN ADDITIONAL RAIN. ONLY DISAGREEMENT IS IN TIMING OF FNTL PASSAGE WITH THE NAM ABOUT 2-3HRS AHEAD OF THE GFS. IN THE EXTENDED...THERE ARE SOME TIMING DISFFERENCES AND HAVE FOLLOWED THE 06Z GFS FOR GUIDANCE AS THE 12Z GFS HAS PUSHED THE NEXT SYSTEM THRU FASTER. HAVE GONE SLIGHTLY SLOWER THAN PREV FCST WITH BULK OF PCPN NOW FCST FOR THU NITE AND FRI MORN. OTHERWISE...FAIR AND COOL WILL BE THE WATCH WORDS. 752 AM EDT SAT SEP 23 2006 UPDATED THE FORECAST FOR THE FIRST THREE PERIODS TO REFLECT THE CURRENT CONDITIONS AND TO AGREE WITH THE LATEST WATCHES AND WARNINGS. THE MOREHEAD STATE POLICE REPORTED 4.21 OF RAIN FOR LAST 24 HOURS. THE REST OF THE FORECAST IS ON TRACK. ANOTHER UPDATE WILL BE REQUIRED WHEN THE TORNADO WATCH EXPIRES. THE THUNDERSTORMS LAST NIGHT AND THIS MORNING HAVE SHOWN A LOT OF ROTATION DUE TO THE VERY STRONG WIND SHEAR. THERE WERE SEVERAL STORMS THAT WERE VERY CLOSE TO FORMING A TORNADO...HOWEVER...THERE WERE NONE THAT ACTUALLY FORMED. IF THE CLOUDS ARE ABLE TO THIN SOME THIS AFTERNOON...THE THREAT FOR SEVERE THUNDERSTORMS WILL BE MUCH GREATER. THE REST OF THE FORECAST IS ON TRACK. THE TORNADO WATCH FOR WAYNE AND MCCREARY COUNTIES WILL BE CANCELED BY 8:30 AM. && .JKL WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR ALL OF EASTERN KENTUCKY. && ABE
Hazardous weather outlook, Sep 23, 4:45 PM EDT, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 445 PM EDT SAT SEP 23 2006 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-242345- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 445 PM EDT SAT SEP 23 2006 ...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. A LINE OF THUNDERSTORMS WILL TRACK ACROSS EASTERN KENTUCKY TONIGHT WITH MANY STORMS PRODUCING HEAVY RAIN. WITH THE PREVIOUS HEAVY RAIN HAVING ALREADY SATURATED THE GROUND...EXPECT ANY ADDITIONAL RAINFALL TO CREATE ADDITIONAL FLASH FLOODING CONCERNS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. ADDITIONAL THUNDERSTORMS ARE EXPECTED SUNDAY MORNING WITH THE PASSAGE OF A VIGOROUS COLD FRONT. ADDITIONAL HEAVY RAIN WITH THESE STORMS WILL AGAIN CREATE FLASH FLOODING CONCERNS WITH THE POTENTIAL FOR RISES ON THE LARGER RIVERS. THUNDERSTORMS ARE AGAIN FORECAST FOR THURSDAY AND THURSDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE REQUESTED TO CALL IN REPORTS OF HEAVY RAIN...FLOODING AND SEVERE WEATHER. DUSTY
In the hours before
Local storm report, Sep 23, 5:46 PM EDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
546 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM TSTM WND DMG 8 NW IRVINE 37.78N 84.07W
09/23/2006 ESTILL KY LAW ENFORCEMENT
NUMEROUS TREES DOWN ALONG NOLAND CREEK...OLD FOX AND NEW
FOX ROADS. ALSO...TREE ON HOUSE ON DRY RIDGE ROAD.
&&
JCARICOLocal storm report, Sep 23, 5:51 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
551 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM TSTM WND DMG MAYTOWN 37.85N 83.47W
09/23/2006 MORGAN KY LAW ENFORCEMENT
SEVERAL TREES DOWN ON HWY 2027 NEAR MAYTOWN.
&&
ABELocal storm report, Sep 23, 6:20 PM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
620 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM FUNNEL CLOUD PITTSBURG 37.16N 84.11W
09/23/2006 LAUREL KY PUBLIC
FUNNEL CLOUD ALMOST REACHING THE GROUND.
&&
ABELocal storm report, Sep 23, 6:53 PM EDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
653 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FLASH FLOOD MONTICELLO 36.84N 84.85W
09/23/2006 WAYNE KY LAW ENFORCEMENT
SEVERAL PLACES WITH 6 TO 7 INCHES OF WATER OVER ROADS
NORTHEAST...EAST AND WEST OF MONTICELLO. ALSO 6 TO 8
INCHES OF WATER ON EAST 92 ON SHARP TURN NEAR COLLETTS
HILL.
&&
JCARICOLocal storm report, Sep 23, 6:57 PM EDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
657 PM EDT SAT SEP 23 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG MOREHEAD 38.19N 83.44W
09/23/2006 ROWAN KY LAW ENFORCEMENT
TWO TREES DOWN ON EASTERN END OF ROWAN COUNTY.
ALSO...TREE DOWN ALONG FLEMING COUNTY LINE AND TREE DOWN
IN NORTH MOREHEAD.
&&
JCARICOSpecial weather statement, Sep 23, 7:05 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 705 PM EDT SAT SEP 23 2006 KYZ119-232330- MARTIN- 705 PM EDT SAT SEP 23 2006 ...STRONG THUNDERSTORM TO AFFECT MARTIN COUNTY THROUGH 730 PM EDT SATURDAY EVENING... AT 705 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR PLEASANT... MOVING EAST AT 50 MPH. THIS STORM WILL BE NEAR PRINCE AROUND 710 PM EDT...PILGRIM AROUND 715 PM EDT... RESIDENTS CAN EXPECT UP TO ONE INCH OF RAIN...GUSTY WINDS OF 40 TO 50 MPH...AND FREQUENT LIGHTNING. ABE
Nearby
Flash Flood Warnings in Kentucky, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.